MAUDE Adverse Event Report: ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON LABORATORIES IRELAND LTD. CLAREON TORIC IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number CNW0T5
Medical Device Problem Code Crack (1135)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/21/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was returned for analysis.Complaint history and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A physician reported that during implantation of intraocular lens (iol), a crack was observed at the optical part of the iol after insertion of the iol, so the insertion was stopped and the surgery was completed after replacing the product with another one.There's no patient harm.The physician recognized that there was no problem with the replacement and no health hazard.Additional information was requested, but no further information is available.
 
Additional Manufacturer Narrative
The product and video was returned for analysis and the reported complaint was observed.Iol evaluation: iol returned in zip lock bag.Solution is dried on the iol.Both haptics are intact.The optic is cracked/fractured and scratched/marked-rejectable.The used cartridge was returned.Inadequate viscoelastic was observed in the cartridge.The cartridge had evidence of placement into a handpiece.No cartridge damage was observed.The cartridge was cleaned for further evaluation.Top coat dye stain testing was conducted with acceptable results.Video review: the cataract removal was shown.The cartridge preparation and lens loading were not shown.Amount of viscoelastic used could not be determined.At 11:21, immediately following the cataract removal, the cartridge tip comes into view and is inserted into the incision.It is unknown how long the lens was in the cartridge before delivery.The lens was visible advanced almost to the parting line.The lens appeared to be folded correctly.There appeared to be difficulty advancing the lens.The plunger was advanced into/over the optic (inside fold).The plunger could be observed advanced over half of the optic.The advancement continued until the lens was delivered into the eye.After the lens was delivered, the optic could be observed to be broken and cracked by the plunger tip.The lens was cut and pulled back through the incision.A second lens and cartridge were brought into view with the lens advanced almost to the parting line.The lens and cartridge preparation were not shown.The lens was advanced into the eye.The plunger was at the trailing optic edge.No lens damage was observed with the second delivery.A plunger override was observed.The root cause may be related to failure to follow the ifu.Inadequate viscoelastic was observed in the cartridge.The ifu instructs to completely fill the cartridge with ovd immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.Follow the section regarding directions for use for information on the maximum allowed time for the iol to stay in the folded condition.Failure to adhere to manufacturer¿s recommendations may result in iol damage.Ifu note: during lens loading and insertion, do not allow the iol to remain in a folded condition within the selected iol delivery system for more than 3 minutes prior to completing insertion into the capsular bag.Company foldable iols are qualified for use with a company qualified delivery system (handpiece and cartridge) and ophthalmic viscosurgical device (ovd) combination.The use of an unqualified combination may cause damage to the iol and potential complications during the implantation process.Top coat dye stain testing for the cartridge was conducted with acceptable results.Based on the results from the product history record, the products met release criteria.The manufacturer internal reference number is:(b)(4).

Brand Name
CLAREON TORIC IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI  00000
Manufacturer (Section G)
ALCON LABORATORIES IRELAND LTD.
cork business&technology park
model farm road
cork 00000
EI   00000
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key16685629
Report Number9612169-2023-00265
Device Sequence Number20658562
Product Code MJP
UDI-Device Identifier00380652410724
UDI-Public00380652410724
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P190018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/18/2025
Device Model NumberCNW0T5
Device Lot Number25298830
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/09/2023
Supplement Date Received by Manufacturer05/22/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date06/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL DELIVERY SYSTEM, CARTRIDGE D; MONARCH III IOL DELIVERY SYSTEM, INJECTOR; PROVISC OPHTHALMIC VISCOSURGICAL DEVICE
Patient SexUnknown